Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 489, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 4:38 PM CDT for Newton County, Missouri; Cherokee County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 22, 2008, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Cherokee County, KS, Newton County, MO
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1917 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 222140
SVRSGF
KSC021-MOC145-222230-
/O.NEW.KSGF.SV.W.0489.080722T2138Z-080722T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...
WESTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 530 PM CDT.
* AT 436 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEUTRAL TO BAXTER SPRINGS
TO RACINE...MOVING SOUTHWEST AT 8 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BAXTER SPRINGS BY 445 PM CDT.
TREECE AND SENECA BY 530 PM CDT.
THE TOWNS OF RACINE AND MELROSE ARE ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS
0 AND 9.
THIS SEVERE THUNDERSTORM WARNING REPLACES THE PREVIOUS WARNING FOR
EASTERN CHEROKEE COUNTY AND FOR WESTERN NEWTON COUNTY.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
LAT...LON 3703 9505 3705 9503 3719 9493 3719 9462
3706 9462 3706 9439 3676 9443 3676 9463
3698 9463 3699 9507
TIME...MOT...LOC 2138Z 029DEG 7KT 3712 9482 3701 9469
3693 9456
$$
ANGLE1 follow-up statement
000
WWUS53 KSGF 222215
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT TUE JUL 22 2008
MOC145-222225-
/O.CAN.KSGF.SV.W.0489.000000T0000Z-080722T2230Z/
NEWTON MO-
515 PM CDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NEWTON COUNTY IS
CANCELLED...
LAT...LON 3703 9505 3719 9493 3719 9462 3698 9462
3699 9507
TIME...MOT...LOC 2215Z 345DEG 9KT 3714 9491
$$
KSC021-222230-
/O.CON.KSGF.SV.W.0489.000000T0000Z-080722T2230Z/
CHEROKEE KS-
515 PM CDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN CHEROKEE COUNTY...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR COLUMBUS...MOVING SOUTH AT 11 MPH. THIS
STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF TREECE BY 530 PM CDT.
THE TOWNS OF NEUTRAL AND MELROSE ARE IN THE PATH OF THIS SEVERE
THUNDERSTORM.
LAT...LON 3703 9505 3719 9493 3719 9462 3698 9462
3699 9507
TIME...MOT...LOC 2215Z 345DEG 9KT 3714 9491
$$
ANGLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:31 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 22, 2:31 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 231 PM CDT TUE JUL 22 2008 .DISCUSSION... CURRENTLY AN OUTFLOW BOUNDARY FROM LAST NIGHTS AND THIS MORNINGS MCS IS MOVING SOUTH THROUGH THE CWA. THUNDERSTORMS ARE DEVELOPING ALONG AND JUST BEHIND THIS BOUNDARY. THE AIRMASS OUT AHEAD OF THIS BOUNDARY IS MOIST AND UNSTABLE WITH ML CAPES OF 2000 TO 3000 J/KG WITH LITTLE CIN AND DEWPOINTS IN THE 70S. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG IN THIS AIRMASS ALONG THIS BOUNDARY. THE MAIN HAZARDS EXPERIENCED WITH THIS ACTIVITY HAVE BEEN WINDS UP TO 60 MPH...NICKEL SIZE HAIL AND PERIODS OF VERY HEAVY RAINFALL. THIS OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH THE REMAINDER OF THE AFTERNOON HOURS...WITH STRONG TO SEVERE THUNDERSTORM DEVELOP POSSIBLE ALONG THIS BOUNDARY ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. BY THIS EVENING THIS ACTIVITY SHOULD PUSH TO THE SOUTH AND OUT OF THE CWA. AN UPPER LEVEL LOW NORTH OF THE GREAT LAKES REGION IS SPINNING SOME UPPER LEVEL ENERGY TOWARDS THE AREA. THERE IS A STALLED SURFACE FRONTAL BOUNDARY LOCATED ACROSS NORTHERN MISSOURI WHICH WILL LIKELY PUSH FARTHER SOUTH THIS EVENING AS THIS ENERGY MOVES TOWARDS THE AREA. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE EASTERN CWA. THIS AREA HAS BEEN PRETTY WELL WORKED OVER BY TODAYS THUNDERSTORM ACTIVITY...SO IT SHOULD BE HARD PRESSED TO SEE MUCH SEVERE WEATHER IF ANYTHING CAN REDEVELOPMENT THIS EVENING...UNLESS THE SUN COMES OUT AND REALLY WARMS THINGS UP. COULD SEE SOME LINGER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING. THE REGION WILL GENERALLY BE IN NORTHWEST FLOW ALOFT THROUGH MUCH OF THE FORECAST PERIOD IN RESPONSE TO AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAIN REGION...AND AN UPPER LEVEL LOW LOCATED NORTH OF THE GREAT LAKES REGION. THE STORM TRACK SHOULD REMAIN TO THE NORTH AND EAST OF THE CWA FOR MUCH OF THE PERIOD...BUT WILL HAVE TO WATCH AND SEE IF ANY UPPER LEVEL DISTURBANCES RIDE THE NORTHWEST FLOW INTO THE AREA. ALSO...NIGHTLY MCS DEVELOPMENT ALSO LIKELY ACROSS THE NORTHERN CENTRAL PLAINS INTO THE NORTHERN PLAINS THROUGHOUT THE PERIOD...WHICH COULD POSSIBLY MOVE SOUTH INTO THE AREA DURING THIS PERIOD. HAVE INCLUDED SLIGHT TO CHANCE POPS THROUGH MUCH OF THE FORECAST PERIOD TO ACCOUNT FOR THIS...WITH THE BEST CHANCES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE CWA. ALSO...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. THEREFORE IF ENOUGH HEATING CAN OCCUR ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE SATURDAY NIGHT INTO SUNDAY NIGHT...AS UPPER LEVEL ENERGY MOVES TOWARD THE AREA. WISE && .AVIATION... FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE JUL 22 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION AND INTERACT WITH AN UNSTABLE AIR MASS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 22, 2:41 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG 4 SE FORDLAND 37.12N 92.89W
07/22/2008 WEBSTER MO AMATEUR RADIO
5 INCH DIAMATER TREE LIMBS DOWNED ALONG WITH ROOF DAMAGE
TO HOUSE.
&&
ANGLESpecial weather statement, Jul 22, 2:57 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 257 PM CDT TUE JUL 22 2008 MOZ104-222030- TANEY MO- 257 PM CDT TUE JUL 22 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN TANEY COUNTY UNTIL 330 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLISTER...OR NEAR BRANSON...MOVING SOUTH AT 17 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. HATCH
Local storm report, Jul 22, 3:09 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 5 N PROTEM 36.60N 92.86W
07/22/2008 TANEY MO AMATEUR RADIO
TREES BLOWN DOWN NORTH OF PROTEM
&&
JLTLocal storm report, Jul 22, 3:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 NW CRESTLINE 37.19N 94.73W
07/22/2008 M1.00 INCH CHEROKEE KS EMERGENCY MNGR
&&
JLTLocal storm report, Jul 22, 4:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG JOPLIN 37.08N 94.51W
07/22/2008 JASPER MO PUBLIC
SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
&&
JLTLocal storm report, Jul 22, 4:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT TUE JUL 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG JOPLIN 37.08N 94.51W
07/22/2008 JASPER MO PUBLIC
SMALL TREE LIMBS FROM A SYCAMORE TREE WERE BLOWN DOWN.
APPROXIMATE DIAMETER OF THE LIMBS WERE 3 TO 4 INCHES.
ESTIMATED WIND SPEED OF 50 MPH
&&
CORRECTED REMARKS
JLTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:46 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 48 min |
| Jul 22, 11:15 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Dallas, Hickory, Laclede, Morgan | 43 min |
| Jul 22, 12:41 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 64 min |
| Jul 22, 12:55 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 65 min |
| Jul 22, 1:01 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 59 min |
| Jul 22, 1:21 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Lawrence, Stone | 54 min |
| Jul 22, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 59 min |
| Jul 22, 1:41 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 64 min |
| Jul 22, 1:45 PM CDT | Areal Flood Advisory | SGF | Christian, Dade, Douglas, Greene, Lawrence, Webster | 2 hr |
| Jul 22, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 64 min |
| Jul 22, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 48 min |
| Jul 22, 2:59 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 61 min |
| Jul 22, 3:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 63 min |
| Jul 22, 3:47 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 58 min |
| Jul 22, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.